Alert archive / North Dakota / Flash Flood Watches in 2011

Flash Flood Watch 3, NWS Bismarck, ND

June 14, 20116 counties in North Dakota

NWS Bismarck, ND issued this flash flood watch at Jun 14, 2011, 11:58 AM CDT for 6 counties in North Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2011, 11:58 AM CDT (16:58 UTC)
Expired
Jun 14, 2011, 7:00 PM CDT
In force
7 hr
Issued by
NWS Bismarck, ND
Flood severity
None

Counties Emmons County, ND, Foster County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 99 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WGUS63 KBIS 141658
FFABIS

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
1158 AM CDT TUE JUN 14 2011

...HEAVY RAINFALL MAY CAUSE FLASH FLOODING PORTIONS OF SOUTH
CENTRAL THIS AFTERNOON...

.A LINE OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN
CONTINUES IN SOUTH CENTRAL NORTH DAKOTA EARLY THIS TUESDAY
AFTERNOON. THIS WILL HEIGHTEN THE RISK OF FLASH FLOODING ACROSS
THE COUNTIES OF EMMONS...LOGAN...MCINTOSH...KIDDER...STUTSMAN AND
FOSTER. THE FLASH FLOOD WATCH EXTENDS UNTIL 7 PM TUESDAY EVENING.
POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IN AN HOUR OR TWO MAY
CAUSE STREAMS AND DITCHES TO FILL AND RISE RAPIDLY. ROADS MAY
BECOME FLOODED. SOME TOWNS IN THE WATCH AREA INCLUDE BUT ARE NOT
LIMITED TO STRASBURG...HAGUE...TAPPEN...STREETER...WISHEK...
NAPOLEON...JAMESTOWN AND CARRINGTON. 

NDZ025-036-037-046-047-050-150000-
/O.NEW.KBIS.FF.A.0003.110614T1658Z-110615T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...CARRINGTON...STEELE...JAMESTOWN...
LINTON...NAPOLEON...ASHLEY
1158 AM CDT TUE JUN 14 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA 
  AND SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING 
  COUNTIES...IN SOUTH CENTRAL NORTH DAKOTA...EMMONS AND KIDDER. 
  IN SOUTHEAST NORTH DAKOTA...FOSTER...LOGAN...MCINTOSH AND 
  STUTSMAN. 

* UNTIL 7 PM CDT THIS EVENING

* VERY HEAVY RAINFALL FROM TRAINING THUNDERSTORMS

* STREAMS AND DITCHES MAY RISE RAPIDLY. WATER COULD FLOOD ROADS
  AND LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WAA
1 follow-up statement
197 
WGUS63 KBIS 142105
FFABIS

FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT TUE JUN 14 2011

...HEAVY RAINFALL REMAINS A THREAT FOR FLASH FLOODING ACROSS 
PORTIONS OF SOUTH CENTRAL UNTIL EARLY EVENING...

.SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE IN SOUTH
CENTRAL NORTH DAKOTA THIS TUESDAY AFTERNOON. THE RISK OF FLASH
FLOODING WILL CONTINUE INTO EARLY THIS EVENING ACROSS THE
COUNTIES OF EMMONS...LOGAN...MCINTOSH...KIDDER...STUTSMAN AND
FOSTER. THE FLASH FLOOD WATCH CONTINUES UNTIL 7 PM TUESDAY
EVENING. POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IN AN HOUR OR
TWO MAY CAUSE STREAMS AND DITCHES TO FILL AND RISE RAPIDLY. ROADS
MAY BECOME FLOODED. SOME TOWNS IN THE WATCH AREA INCLUDE BUT ARE
NOT LIMITED TO STRASBURG...HAGUE...TAPPEN...STREETER...WISHEK...
NAPOLEON...JAMESTOWN AND CARRINGTON.

NDZ025-036-037-046-047-050-150000-
/O.CON.KBIS.FF.A.0003.000000T0000Z-110615T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...CARRINGTON...STEELE...JAMESTOWN...
LINTON...NAPOLEON...ASHLEY
405 PM CDT TUE JUN 14 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH 
  DAKOTA...INCLUDING THE FOLLOWING COUNTIES...IN SOUTH CENTRAL 
  NORTH DAKOTA...EMMONS AND KIDDER. IN SOUTHEAST NORTH DAKOTA... 
  FOSTER...LOGAN...MCINTOSH AND STUTSMAN. 

* UNTIL 7 PM CDT THIS EVENING

* VERY HEAVY RAINFALL FROM TRAINING THUNDERSTORMS

* STREAMS AND DITCHES MAY RISE RAPIDLY. WATER COULD FLOOD ROADS 
  AND LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WAA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Jun 14, 11:37 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 14, 11:37 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CDT TUE JUN 14 2011

.UPDATE...FLASH FLOOD WATCH SOUTHEAST.

&&

.HYDROLOGY...TRAINING THUNDERSTORMS MAY EXCEED FLASH FLOOD
GUIDANCE OF 1.25 TO 1.75 INCHES IN 3 HOURS. ISSUED FLASH FLOOD
WATCH UNTIL 7 PM CDT TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ025-036-037-
046-047-050.

&&

SHORT TERM...WAA
Hazardous weather outlook, Jun 14, 5:59 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
559 AM CDT TUE JUN 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
559 AM CDT TUE JUN 14 2011 /459 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME AREAS MAY
RECEIVE HEAVY RAINFALL...AND THIS MAY AGGRAVATE CURRENT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THE REST OF THE WEEK...THROUGH
THE WEEKEND...INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Jun 14, 8:19 AM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
819 AM CDT TUE JUN 14 2011

NDZ034-035-045-046-141415-
BURLEIGH-EMMONS-MORTON-SIOUX-
819 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT...

AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MORTON
COUNTY TO EAST CENTRAL SIOUX COUNTY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SOLEN BY 825 AM CDT...
  PRAIRIE KNIGHTS RESORT BY 830 AM CDT...
  ST. ANTHONY BY 850 AM CDT...
  CANNON BALL BY 855 AM CDT...
  FORT RICE AND HUFF BY 915 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KINNEY
Special weather statement, Jun 14, 9:16 AM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 AM CDT TUE JUN 14 2011

NDZ034-035-045-046-141500-
BURLEIGH ND-EMMONS ND-MORTON ND-SIOUX ND-
916 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN SIOUX...SOUTHEASTERN
MORTON...NORTHWESTERN EMMONS AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL
1000 AM CDT...

AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT RICE...
  MOFFIT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD
Special weather statement, Jun 14, 9:19 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 AM CDT TUE JUN 14 2011

NDZ034-035-045-046-141500-
BURLEIGH ND-EMMONS ND-MORTON ND-SIOUX ND-
919 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN SIOUX...SOUTHEASTERN
MORTON...NORTHWESTERN EMMONS AND SOUTHERN BURLEIGH COUNTIES UNTIL
1000 AM CDT...

AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT RICE...
  MOFFIT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jun 14, 10:04 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1004 AM CDT TUE JUN 14 2011

NDZ046-047-050-141545-
EMMONS ND-LOGAN ND-MCINTOSH ND-
1004 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN MCINTOSH...WESTERN LOGAN AND
EMMONS COUNTIES UNTIL 1045 AM CDT...

AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HAZELTON TO 16 MILES
WEST OF HAGUE...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LINTON...
  WESTFIELD...
  BRADDOCK...
  STRASBURG...
  HULL...
  HAGUE...
  KINTYRE...
  NAPOLEON...
  ZEELAND...
  BURNSTAD...
  VENTURIA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD
Local storm report, Jun 14, 10:43 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 AM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HEAVY RAIN       4 NW HAZELTON           46.53N 100.34W
06/14/2011  M1.83 INCH       EMMONS             ND   CO-OP OBSERVER

            1.83 INCHES IN 20 MINUTES

&&

PAYD
Special weather statement, Jun 14, 11:12 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1112 AM CDT TUE JUN 14 2011

NDZ036-037-141700-
KIDDER ND-STUTSMAN ND-
1112 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN STUTSMAN AND SOUTHEASTERN
KIDDER COUNTIES UNTIL NOON CDT...

AT 1107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS FROM STEELE THROUGH LAKE ISABEL AND
MEDINA...AND MOVING EAST AT 30 MPH.

VERY HEAVY RAIN WAS OCCURRING WITH THESE THUNDERSTORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CRYSTAL SPRINGS...
  CHASE LAKE...
  STREETER...
  MEDINA...
  WOODWORTH...
  CLEVELAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:38 AM CDTSevere Thunderstorm WarningBISGrant39 min
Jun 14, 7:14 AM CDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 14, 10:21 AM CDTFlash Flood WarningBISBurleigh, Emmons, Kidder, Logan6 hr
Jun 14, 11:42 AM CDTFlash Flood WarningBISEmmons, Kidder, Logan, McIntosh, Stutsman4 hr
Jun 14, 1:20 PM CDTAreal Flood AdvisoryBISStutsman80 min
Jun 14, 1:32 PM CDTFlash Flood WarningBISStutsman3 hr
Jun 14, 2:04 PM CDTAreal Flood AdvisoryBISLaMoure3 hr
Jun 14, 4:03 PM CDTAreal Flood WarningBISBurleigh, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more23 hr
Jun 14, 4:29 PM CDTAreal Flood AdvisoryBISDickey22 hr

Nearby

Flash Flood Watches in North Dakota, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.